Alert archive / Nevada / Winter Storm Warnings in 2009

Winter Storm Warning 1, NWS Elko, NV

January 24, 2009White Pine County, Nevada

NWS Elko, NV issued this winter storm warning at Jan 24, 2009, 11:00 PM PST for White Pine County, Nevada. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2009, 11:00 PM PST (07:00 UTC)
Expired
Jan 25, 2009, 2:32 PM PST
In force
16 hr
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 7.0 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Jan 24, 2:39 PM PST, 8 hours 21 minutes earlier.

Area forecast discussion, Jan 24, 2:39 PM PST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
239 PM PST SAT JAN 24 2009

.SYNOPSIS...SCATTERED SHOWERS WILL CONTINUE THROUGH TONIGHT AHEAD
OF AN APPROACHING COLD FRONT. THE SNOW LEVEL WILL LOWER TO VALLEY
FLOORS ACROSS NORTHERN NEVADA TONIGHT AND ACROSS CENTRAL NEVADA ON
SUNDAY AS THE COLD FRONT MOVES THROUGH. SNOW WILL CONTINUE
ON-AND-OFF THROUGH SUNDAY INTO SUNDAY EVENING...BEFORE DISSIPATING
SUNDAY NIGHT. A FEW INCHES OF SNOW WILL BE POSSIBLE IN THE
VALLEYS...WITH SEVERAL INCHES POSSIBLE IN THE HIGHER MOUNTAINS.
THERE IS THE POTENTIAL FOR HEAVY SNOW OVER EAST CENTRAL NEVADA
SUNDAY NIGHT INTO MONDAY.
&&

.SHORT TERM...SCATTERED SHOWERS WILL CONTINUE ACROSS THE FORECAST
THROUGH TONIGHT AHEAD OF A COLD FRONT. THIS COLD FRONT WILL MOVE
INTO NW NV AROUND 12Z SUNDAY...THEN PUSH SOUTH AND EAST ACROSS OUR
CWA THROUGH THE DAY...BEFORE REACHING THE SE CORNER OF OUR CWA
AROUND 00Z MONDAY. SNOW LEVELS WILL BE SLOWLY COMING DOWN TONIGHT
AS COLDER AIR ALOFT ASSOCIATED WITH THE COLD FRONT BEGINS TO MOVE
IN. SNOW LEVELS WILL DROP TO THE VALLEY FLOORS OVER NORTHERN NV
LATE TONIGHT...THEN TO THE LOWEST VALLEYS FLOORS OF CENTRAL NV BY
LATE SUNDAY MORNING. MODELS HINTING AT SOME DECENT FRONTOGENESIS
ACROSS HUMBOLDT COUNTY/NW ELKO COUNTY SUNDAY MORNING...BUT THEN IT
WANES AS THE FRONT DRIFTS SOUTH AND EAST THROUGH THE DAY.
OVERALL...EXPECTING 1 TO 3 INCHES OF SNOW ACROSS THE VALLEYS OF
NORTHERN AND CENTRAL NV THROUGH SUNDAY EVENING. SOME OF THE HIGHER
VALLEYS OF NORTHERN ELKO COUNTY...INCLUDING PLACES LIKE TUSCARORA
AND WILDHORSE...MAY PICK UP AS MUCH AS 4 INCHES BUT NOT EXPECTING
SNOW AMOUNTS OF 3 INCHES OR MORE TO BE WIDESPREAD ENOUGH TO
WARRANT A WINTER WEATHER ADVISORY.

DRIER AIR MOVING INTO NORTHERN NV BY SUNDAY EVENING/NIGHT WILL PUT
AN END TO ANY SIGNIFICANT SNOW SHOWERS ACROSS THE NORTH.
HOWEVER...WITH A COLD UPPER LOW STILL MOVING OVERHEAD INTO
MONDAY...EXPECTING ISOLATED SNOW SHOWERS TO LINGER ACROSS THE
NORTH. WITH THIS UPPER LOW DROPPING SOUTHWARD SUNDAY
NIGHT/MONDAY...EXPECTING A STRONG DEFORMATION ZONE TO SET UP
ACROSS NE NYE COUNTY OVER INTO WHITE PINE COUNTY. THE POTENTIAL
EXISTS FOR HEAVY SNOW UNDERNEATH THIS DEFORMATION ZONE FROM
SUNDAY EVENING THROUGH MONDAY EVENING...ESPECIALLY ALONG AND SOUTH
OF HIGHWAY 6 AND HIGHWAY 50 INCLUDING GREAT BASIN NATIONAL PARK.
QPF AMOUNTS ARE CONSISTENT WITH MOST LOCATIONS ACROSS SE WHITE PINE
COUNTY AND NE NYE COUNTY PICKING UP BETWEEN 5 AND 10 INCHES OF
SNOW WITH UP TO 18 INCHES POSSIBLE ABOVE 7500 FEET. DUE TO GOOD
MODEL CONSISTENCY AND COORDINATION WITH VEF...WILL GO AHEAD AND
ISSUE A WINTER STORM WATCH FOR HEAVY SNOW STARTING SUNDAY EVENING
IN THESE AREAS.

EXPECTING DAYTIME TEMPS TO DROP BACK BELOW NORMAL DUE TO THE COLD
UPPER LEVEL MOVING THROUGH THE REGION MONDAY AND TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY. DIRTY RIDGE
BUILDS INTO CWA THROUGH THE PERIOD. ECMWF AND GFS IN GENERALLY
GOOD AGREEMENT... EXCEPT ECMWF HAS MORE OF A H5 NORTHERLY FLOW
THAN GFS ON DAY 6 AND DAY 7. WITH EITHER SOLUTION CWA LOOKS
DRY...EXCEPT PERHAPS LIGHT SNOW SHOWERS OVER EXTREME NORTHEAST
NEVADA AS SEVERAL WEAK SHORTWAVES ON THE FRONT SIDE OF THE RIDGE
CLIP THIS AREA. HAVE KEPT OVERNIGHT LOWS A FEW DEGREES LOWER IN
THE VALLEYS THAN MOS AS DURING THIS PERIOD SURFACE INVERSIONS AND
ANY NEW SNOW COVER SHOULD KEEP HELP HOLD MIN TEMPERATURES DOWN. &&

.AVIATION...A COLD FRONT WILL MOVE ACROSS NORTHERN NEVADA OVERNIGHT
WITH RAIN SHOWERS DEVELOPING THIS EVENING. RAIN WILL CHANGE TO SNOW
IN NORTHERN HUMBOLDT COUNTY BY MIDNIGHT AND AFTER MIDNIGHT REST
OF THE NORTHERN ZONES...AND BY SUNDAY AFTERNOON SOUTHERN ZONES.
CIGS EXPECTED TO FALL TO BELOW 1,000 FEET THIS EVENING WITH
VISIBILITY BELOW 2 MILES...MAINLY ASSOCIATED WITH THE PASSAGE OF
THE COLD FRONT. &&

.LKN WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY EVENING FOR
NVZ013-035.
&&

99/87
Hazardous weather outlook, Jan 24, 3:47 PM PST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
347 PM PST SAT JAN 24 2009

NVZ013-030>037-251500-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
347 PM PST SAT JAN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS WILL CONTINUE ACROSS THE REGION THROUGH TONIGHT.
SNOW LEVELS WILL LOWER TO THE VALLEY FLOORS ACROSS NORTHERN NEVADA
LATE TONIGHT AHEAD OF AN APPROACHING COLD FRONT. CENTRAL NEVADA
SNOW LEVELS WILL RUN BETWEEN 6000 AND 6500 FEET. VALLEY SNOW
ACCUMULATIONS OVERNIGHT WILL RANGE FROM A FRESH COATING UP TO AN
INCH...WITH THE HIGHEST MOUNTAINS SEEING A FEW INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL MOVE THROUGH NORTHERN AND CENTRAL NEVADA
ON SUNDAY...CAUSING SNOW TO FALL ACROSS THE REGION. RAIN MAY MIX WITH
SNOW OVER CENTRAL NEVADA THROUGH EARLY AFTERNOON BEFORE CHANGING
TO ALL SNOW. TOTAL SNOW ACCUMULATIONS IN MOST VALLEY LOCATIONS
WILL RANGE FROM 1 TO 3 INCHES THROUGH SUNDAY EVENING WITH UP TO 4
INCHES POSSIBLE IN THE HIGHER VALLEYS OF NORTHERN ELKO COUNTY. THE
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE COULD SEE UP TO 6 INCHES.

THERE IS THE POTENTIAL FOR A MAJOR WINTER STORM OVER EAST-CENTRAL
NEVADA SUNDAY EVENING THROUGH MONDAY. EARLY INDICATIONS SHOW
BETWEEN 5 AND 10 INCHES OF SNOW POSSIBLE ACROSS SOUTHEASTERN WHITE
PINE COUNTY AND NORTHEASTERN NYE COUNTY...WITH 12 TO 18 INCHES OF
SNOW POSSIBLE IN THE MOUNTAINS ABOVE 7500 FEET. THE HEAVIEST AMOUNTS
WILL MOST LIKELY BE ALONG AND SOUTH OF HIGHWAY 50 AND HIGHWAY
6...INCLUDING GREAT BASIN NATIONAL PARK.

QUIET WEATHER WILL RETURN TO THE REGION FROM TUESDAY THROUGH THE
END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL MEASUREMENTS ACCORDING TO STANDARD
OPERATING PROCEDURE.

JM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 11:00 PM PSTWinter Weather AdvisoryLKNElko, Eureka, Humboldt, Lander, White Pine16 hr

Nearby

Winter Storm Warnings in Nevada, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.